Back to Ask the Diabetes Team Ask the Diabetes Team

From Brussels, Belgium:

My 12 year old daughter, who has had diabetes for two years, has developed large indentations (which appear to be getting bigger) on the outer thighs on both legs. She doesn't inject near these areas at all, and I wondered what would be causing that. Could she be having a reaction to Insulatard? I say that because, when she wakes up in the morning her levels are always very high 400-600 mg/dl [22.2-33.3 mmol/L], even though we have tried increasing the Insulatard. Also, if she eats later than 6:00 pm, her levels climb very steeply even without her eating anything. so I get the impression that she's not reacting to Insulatard at all.


Lipoatrophy, disappearance of the fat around injection sites, is something that used to be very common before human insulin, but it is now quite rare. However, it does appear from time to time. I don't know the mechanism, but it's presumably immunological in some form. It can sometimes be lessened by deliberately injecting insulin around and in the 'crater' to provoke fat hypertrophy thus filling in the defect. I have not come across this in conjunction with apparent loss of effect of insulin, but you should perhaps discuss this with your diabetes team which may consider a change in bedtime insulin.


Original posting 21 Feb 2002
Posted to Blood Tests and Insulin Injections and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.